Hail, Jewell
- When
- April 14, 5:35 PM CST
- Where
- Jewell County, 3 mi E of Webber
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.930, -97.973
m. CDT on this Friday late afternoon-evening, a smattering of strong to marginally-severe thunderstorms streamed southwest-to-northeast through Jewell and Mitchell counties in the eastern part of this North Central Kansas area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 5-9 p.m. CDT on this Friday late afternoon-evening, a smattering of strong to marginally-severe thunderstorms streamed southwest-to-northeast through Jewell and Mitchell counties in the eastern part of this North Central Kansas area. These storms yielded a handful of reports of small hail (including up to dime size around Mankato), but just one report of severe-criteria hail (quarter size) east of Webber shortly after 6:30 p.m. CDT.
This fairly high-based convection initiated along a well-defined cold front pushing slowly southward through the region, with this front situated from southwestern Kansas to far east-central Nebraska by late afternoon. The first cell of the day erupted over the heart of Jewell County around 5 p.m. CDT, dropping small hail in Mankato before departing northward into Nebraska. Around 6:30 p.m. CDT, more storms developed over northeastern Jewell County, producing the quarter size hail near Webber before also heading up into Nebraska. To the south in Mitchell County, there were no ground-truth storm reports, but a few storms sported radar indications of small hail/and or gusty winds, including one that brushed the far southeast edges of the county mainly between 7:30-8:30 p.m. CDT...shortly before all strong convection departed east of the local area for the night. In the big picture of the mid-upper levels, the Central Plains resided just downstream from a large-scale trough approaching from the Northern/Central Rockies. As storms developed over North Central Kansas, the mesoscale environment featured only 500-1000 J/kg mixed-layer CAPE, but strong effective deep-layer wind shear of 40-50 knots. At the surface, moisture was seasonably-scant, with dewpoints only topping out around 50 (F). Temperature-wise, the aforementioned cold front traversing the region promoted a healthy gradient across northern Kansas, with 6 p.m. readings ranging from only 53 degrees in Goodland, to 83 degrees in Concordia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 14, 5:12 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 612 PM CDT Fri Apr 14 2023 ...AVIATION UPDATE... .DISCUSSION...(This evening through Friday) Issued at 409 PM CDT Fri Apr 14 2023 Key Messages: * A small shot for severe thunderstorms this evening for primarily a couple counties in the forecast area. * Rain chances tonight and through Saturday. * Much cooler for Saturday, but warming back to above normal for the next work-week. Tonight: The front as of 3:45pm is currently from approximately Geneva southwest to Hays, KS. The warm side of the front is seeing temperatures/highs in the 80s with southerly winds. North of the front temps have been in the 50s to 60s with breezy north winds. The front made it further southward than originally expected earlier this morning before stalling out from around York, NE to Plainville, KS. As of the last hour the front has begun southeastward motion again and the window for thunderstorms in our area is growing smaller. The counties that are the primary concern include Thayer, Jewell and Mitchell counties. The front will continue to track southeast and the latest high-res guidance indicates that thunderstorms will fire in the 5-7pm time frame with it developing and quickly moving to the southeast out of our forecast area quickly. The main upper trough will continue to approach the area and precipitation will move in from the southwest across the area tonight and as the upper trough swings through tomorrow - showers with a small chance for a thunderstorm will be possible. This is the best chance for rain for the forecast area this weekend. Temps on Saturday will be much cooler with highs in the 40s to low 50s a significant change from Thursday. Temps on Saturday night will approach freezing with the current forecast dropping below freezing on Sunday night. Temps will warm for Sunday and some drier air causing near critical fire conditions. Temps will warm back up for the start of the work week with highs in the 70s and 80s as weak ridging moves across the area ahead of the next main trough. This next trough will bring a few systems and various precipitation chances for the remainder of the work- week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 604 PM CDT Fri Apr 14 2023 A strong cold front moving through the region will bring gusty winds and IFR ceilings tonight. The ceilings will gradually rise tomorrow and should scatter out by tomorrow evening. Will start off with VCSH and -SHRA expected overnight, but cannot not rule out a VCTS, but the chances are low so will amened if need to add a TS to the TAFS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Billings Wright AVIATION...Beda
Hazardous Weather Outlook National Weather Service Hastings NE 339 PM CDT Fri Apr 14 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 152045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 339 PM CDT Fri Apr 14 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. The cold front will continue to progress southeastward late this afternoon and evening. Thunderstorms are expected to develop along and ahead of this front this evening. The primary area of concern will be for an area southeast of a line from Geneva, NE to Osborne, KS. With the focus being on Thayer, Jewell and Mitchell counties. Timing will be primarly between 6pm and 10pm. Once the storms move out of the forecast area, the severe threat should exit as well. Large hail up to the size of golf balls and damaging wind gusts up to 70 mph are the main concerns. Showers and a few thunderstorms will move in from the west during the late evening and overnight hours. These storms are not expected to be strong or severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Near critical fire weather conditions may return to portions of the area Sunday and into the start of next week. There is a chance for thunderstorms Tuesday evening and early overnight for portions of the area. Strong storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or damaging winds associated with thunderstorms that develop this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 1 W MANKATO 39.79N 98.23W
04/14/2023 M0.70 INCH JEWELL KS TRAINED SPOTTER
PEA TO DIME SIZED HAIL.
&&Special Weather Statement
National Weather Service Hastings NE
524 PM CDT Fri Apr 14 2023
KSZ019-142315-
Mitchell KS-
524 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of eastern Mitchell
County through 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 12 miles north of Lincoln, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Asherville, Simpson and Scottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
&&
LAT...LON 3922 9823 3957 9806 3957 9793 3922 9793
TIME...MOT...LOC 2224Z 213DEG 28KT 3922 9809
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
RossiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 1 SSE WEBBER 39.92N 98.03W
04/14/2023 M0.70 INCH JEWELL KS TRAINED SPOTTER
PEA TO DIME HAIL.
&&Special Weather Statement
National Weather Service Hastings NE
611 PM CDT Fri Apr 14 2023
NEZ077-086-087-150000-
Thayer NE-Nuckolls NE-Fillmore NE-
611 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of east central
Nuckolls, southeastern Fillmore and northern Thayer Counties through
700 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm over
Deshler, or 23 miles north of Belleville, moving northeast at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Deshler around 615 PM CDT.
Other locations in the path of this storm include Hebron, Carleton,
Bruning and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
&&
LAT...LON 4006 9781 4014 9791 4036 9771 4037 9737
4027 9737
TIME...MOT...LOC 2310Z 217DEG 13KT 4015 9776
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RossiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 4 ESE LAWRENCE 40.26N 98.20W
04/14/2023 M0.70 INCH NUCKOLLS NE NWS EMPLOYEE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
632 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL DESHLER 40.13N 97.72W
04/14/2023 M1.25 INCH THAYER NE PUBLIC
FB REPORT.
&&The Grand Island radar (KUEX), 59 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092418.